Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 14, 2017, 7:01 PM EDT for Benzie County, Leelanau County, Manistee County, Michigan. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 7:01 PM EDT (23:01 UTC)
- Expired
- Jun 14, 2017, 8:15 PM EDT
- In force
- 74 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
181
WUUS53 KAPX 142301
SVRAPX
MIC019-089-101-150015-
/O.NEW.KAPX.SV.W.0016.170614T2301Z-170615T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
701 PM EDT WED JUN 14 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southwestern Leelanau County in northern Michigan...
Benzie County in northern Michigan...
Manistee County in northern Michigan...
* Until 815 PM EDT
* At 700 PM EDT, several severe thunderstorms were located across
Manistee, Benzie, and Leelanau counties moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manistee, Frankfort, Thompsonville, Empire, Beulah, Sleeping Bear
Point, Arcadia, Glen Arbor, Eastlake, Benzonia, Kaleva, Onekama,
Elberta, Honor, Lake Ann, Copemish, Dublin, Brethren, Bendon and
Orchard Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 8640 4502 8620 4506 8577 4477 8582
4416 8582 4418 8639 4425 8634 4427 8639
TIME...MOT...LOC 2300Z 198DEG 28KT 4437 8609
HAIL...1.00IN
WIND...60MPH
$$
MJG3 follow-up statements
171
WWUS53 KAPX 142317
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
717 PM EDT WED JUN 14 2017
MIC019-089-101-150015-
/O.CON.KAPX.SV.W.0016.000000T0000Z-170615T0015Z/
Leelanau MI-Benzie MI-Manistee MI-
717 PM EDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN LEELANAU...BENZIE AND MANISTEE COUNTIES...
At 713 PM EDT, severe thunderstorms continue across northern
Manistee, Benzie and Leelanau counties, moving north at 30 mph.
Additional strong thunderstorms developing across Mason County will
enter the warned area over the 20 minutes.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manistee, Frankfort, Thompsonville, Empire, Beulah, Sleeping Bear
Point, Arcadia, Glen Arbor, Eastlake, Benzonia, Kaleva, Onekama,
Elberta, Honor, Lake Ann, Copemish, Dublin, Brethren, Bendon and
Orchard Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 8640 4502 8620 4506 8577 4477 8582
4416 8582 4418 8639 4425 8634 4427 8639
TIME...MOT...LOC 2313Z 198DEG 28KT 4447 8604
HAIL...1.00IN
WIND...60MPH
$$
MG461
WWUS53 KAPX 142353
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
753 PM EDT WED JUN 14 2017
MIC019-089-101-150015-
/O.CON.KAPX.SV.W.0016.000000T0000Z-170615T0015Z/
Leelanau MI-Benzie MI-Manistee MI-
753 PM EDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN LEELANAU...BENZIE AND MANISTEE COUNTIES...
At 750 PM EDT, severe thunderstorms moving north-northeast at 30 mph
continue across parts of the warned area with additional
thunderstorms moving from Mason into southern Manistee County over
the next 20 minutes.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manistee, Frankfort, Thompsonville, Empire, Beulah, Sleeping Bear
Point, Arcadia, Glen Arbor, Eastlake, Benzonia, Kaleva, Onekama,
Elberta, Honor, Lake Ann, Copemish, Dublin, Brethren, Bendon and
Orchard Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 8640 4493 8616 4506 8577 4477 8582
4416 8582 4418 8639 4425 8634 4427 8639
TIME...MOT...LOC 2350Z 198DEG 28KT 4475 8591
HAIL...1.00IN
WIND...60MPH
$$
MJG028
WWUS53 KAPX 150013
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
813 PM EDT WED JUN 14 2017
MIC019-089-101-150022-
/O.EXP.KAPX.SV.W.0016.000000T0000Z-170615T0015Z/
Leelanau MI-Benzie MI-Manistee MI-
813 PM EDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEELANAU...BENZIE
AND MANISTEE COUNTIES WILL EXPIRE AT 815 PM EDT...
The storms which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Additional
thunderstorms with heavy rain and dangerous lightning are expected
to continue across portions of the previously warned area.
LAT...LON 4445 8640 4493 8616 4506 8577 4477 8582
4416 8582 4418 8639 4425 8634 4427 8639
TIME...MOT...LOC 0012Z 198DEG 28KT 4490 8584
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:13 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 14, 3:13 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 313 PM EDT Wed Jun 14 2017 .NEAR TERM...(Tonight through Thursday) Issued at 311 PM EDT Wed Jun 14 2017 ...Shower and thunderstorm chances continue... High impact weather potential: Risk for severe thunderstorms later this afternoon into tonight with gusty winds and isolated large hail as the primary threats. Pattern synopsis: Mid level ridge axis crossed northern Michigan earlier today with heights beginning to lower this afternoon continuing into tonight...all hinged to vertically stacked low pressure centered over southwestern Manitoba. Morning/early afternoon elevated slow-moving showers and thunderstorms have gradually progressed eastward showing gradual diminishing with little in the way of any threats at this hour. Stubborn stationary boundary downstate westward through southern Wisconsin has made little northward progress through early afternoon; however, moisture has certainly increased across portions of northern Lower with low- mid 60s dew points west of I-75, aided by slight veering of low level winds (925-850 mb). Initial focus this afternoon-evening revolves around a convectively aided mid level shortwave across IA with ongoing convection into southwest WI, which has the potential to progress northeastward into eastern WI/MI by this evening into tonight. Primary forecast concerns/challenges: Shower and thunderstorm evolution through tonight, along with the risk for severe thunderstorms. Morning showers and thunderstorms across Lake Michigan have gradually progressed inland through early this afternoon, albeit in a significant weakening fashion. Associated cloud cover has limited destabilization across a bulk of northern Michigan, although 18z SPC analysis suggests 500-750 J/kg of MLCAPE has developed across southwestern sections of the forecast area. Latest visible satellite imagery shows partially clearing skies slowly working their way northeast into the same areas...only expected to increase instability west of I-75 through the remainder of the afternoon. Per latest hi-res RAP/HRRR guidance upwards of 1,500 J/kg is suggested across the GTV Bay region diminishing significantly east of I-75. After a lull in precip activity this afternoon (beyond the current diminishing radar returns), coverage and perhaps intensity of storms is expected to increase once again as the aforementioned shortwave across IA/SW WI moves northeastward and the stationary boundary to our south gradually becomes displaced. Currently strengthening convection across southwest and central WI (within the upstream severe t-storm watch #328) will have the potential to impact portions of Lower Michigan as early as this evening with the most likely timeframe for additional thunderstorms between 7 pm-midnight, but in reality, propagation of the ongoing storms and additional convective initiation will be partially tied to cold pool dynamics and is something far from certain at this juncture. Damaging winds will be the primary threat with any thunderstorms, along with an isolated large hail threat despite modest freezing levels around 12- 13 kft. SPC continues to highlight all of northern Michigan in a marginal risk for severe thunderstorms with a greater slight risk scraping Manistee/Benzie counties through tonight. Hi-res guidance suggests precip trends diminish after midnight across the entire forecast area, although scattered showers and a few thunderstorms will remain possible through Thursday afternoon, diminishing from west to east as the system's cold front crosses the region. Mild low temperatures tonight ranging from the upper 50s north to the upper 60s across the southwest. High temps for Thursday from the 70s north to the low-mid 80s south. && .SHORT TERM...(Thursday night through Saturday) Issued at 311 PM EDT Wed Jun 14 2017 ...Becoming warmer/humid/unsettled again to start the weekend... High impact weather potential...few thunderstorms at times. Better chance for storms Sat afternoon. Closed 500mb will weaken, but not quiet open up, as it traverses southern Manitoba and northern Ontario. Associated surface low will eventually minor out in the James Bay area. Post-frontal airmass is not especially dry, so precip chances are not zero in the Thus night- Fri timeframe. But as we head into the weekend, sw low-level flow will again become prevalent, as high pressure along the gulf coast relaxes, and pressures lower in the central plains. Precip chances will be higher Fri night-Sat. Thu night/Friday...the primary cold front will have cleared northern MI by Thu evening. Somewhat deeper moisture will reside in eastern upper MI thru the night, closer to the upper low north of Superior. Will need a chance of showers in parts of eastern upper MI thru the night. A reinforcing shortwave will dig into the western lakes late Thu night, pushing a secondary front into the region. This may kick off some showers in parts of northern lower, especially in the MBL/CAD areas late Thu night, sliding over to near Gladwin Fri morning. As daytime heating goes to work, we should have enough instability and boundaries floating around to sprout a few showers/storms in the afternoon. Best chance for that will be in western Chip/Mack Cos, and in n central and ne lower MI (away from Lake MI). Min temps mid 50s to lower 60s. Max temps upper 70s to mid 80s, cooler along the beaches. Fri night/Saturday...low level warm/moist advection again strengthens from the s and sw. Low level jet isn't terribly potent (increasing toward 30kt), but enough to maintain chance pops most areas Fri night into Sat morning. Coverage will increase Sat afternoon with diurnal heating, and will carry likely pops across a good portion of n central and ne lower MI. Shortwave energy digging into the northern plains will assist this. Amount of instability that we can realize will determine whether we have any sort of svr threat. Min temps upper 50s to lower 60s. Max temps upper 70s to lower 80s. Surface dew points will be creeping into lower and perhaps mid 60s on Saturday, so definitely feeling a little sticky again. && .LONG TERM...(Saturday night through Wednesday) Issued at 311 PM EDT Wed Jun 14 2017 While unsettled conditions may bring spotty showers through portions of the extended, the primary concern is with a more robust system moving through the region over the weekend. Current timing is late Saturday/early Sunday. The timing has been fairly consistent over the last couple of runs, but the intensity is quite divergent model to model. Certainly merits watching over the next few cycles. This system will help usher in a cooler, drier airmass going into next week with more near normal temperatures and more comfortable dewpoints. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 224 PM EDT Wed Jun 14 2017 Continued mainly VFR conditions are expected to continue to continue through today under mid level clouds and cu field. Threat for occasional showers and a few thunderstorms to impact the western TAF sites thru mid-afternoon, but by far a better chance for more impactful showers and thunderstorms spreads west to east across the area this evening into the early overnight. Some storms will be capable of producing very gusty winds and heavy rain, along with brief IFR conditions. MVFR strato-cu deck still expected to develop Thursday morning. East to southeast winds, at times gusty today gradually veer south- southwesterly during the day Thursday, but not before LLWS is expected to develop tonight as the low level jet intensifies. && .MARINE... Issued at 311 PM EDT Wed Jun 14 2017 East-southeast winds continue this afternoon through the majority of the overnight hours...strongest across the northern half of the area with small craft conditions expected to continue through early tonight. Of bigger concern continues to be the increasing threat for showers and thunderstorms across all of the western Great Lakes this evening into tonight. Some of these thunderstorms could become capable of producing very gusty winds and perhaps large hail. Winds gradually decrease and turn southwesterly during the day Thursday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LHZ345>348. LM...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LMZ341-342. LS...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LSZ321-322. && NEAR TERM...MJG SHORT TERM...JZ LONG TERM...ALM AVIATION...MJG MARINE...MJG
Hazardous weather outlook, Jun 14, 3:15 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 315 PM EDT Wed Jun 14 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-151915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 315 PM EDT Wed Jun 14 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to become more numerous and spread across the entire outlook area this evening into the overnight hours. A few storms will have the potential to become severe, especially between 7pm and midnight. Wind gusts in excess of 60 mph and hail to one inch in diameter are the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are possible at various times across portions of northern Michigan through Saturday night. The best chance for thunderstorms will be Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon and evening. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 14, 4:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 1 SSE KINROSS 46.25N 84.47W
06/14/2017 M41 MPH CHIPPEWA MI AWOS
AWOS STATION CIU, CHIPPEWA COUNTY
INTERNATIONAL AIRPORT.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:12 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 14, 7:18 PM EDT | Special Marine Warning | APX | 87 min | |
| Jun 14, 7:40 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau | 44 min |
| Jun 14, 7:56 PM EDT | Special Marine Warning | APX | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.